Alert archive / Hawaii / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Honolulu, HI

March 26, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 26, 2018, 2:04 PM HST for Hawaii County, Hawaii. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2018, 2:04 PM HST (00:04 UTC)
Expired
Mar 26, 2018, 2:30 PM HST
In force
26 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 83 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 2:14 PM HSTTSTM WND DMG1 E Hilo, HIJACK IN THE BOX SIGN NEAR KTA STORE BLOWN ACROSS THE ROAD.
Mar 26, 2:15 PM HSTTSTM WND DMGHawaiian Beaches, HIREPORT OF TREES DOWN
Mar 26, 2:30 PM HSTTSTM WND DMGHilo, HITWO ROOFS BLOWN OFF ON POHAI STREET. POWER LINES DOWN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.1 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

834 
WUHW50 PHFO 270004
SVRHFO
HIC001-270030-
/O.NEW.PHFO.SV.W.0008.180327T0004Z-180327T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
204 PM HST MON MAR 26 2018

The National Weather Service in Honolulu has issued a

* Severe Thunderstorm Warning for...
  The island of Hawaii in Hawaii County

* Until 230 PM HST

* At 204 PM HST, severe thunderstorms were located along a line
  extending from 9 miles northwest of Glenwood to Mountain View to
  near Kalapana, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Hilo, Hawaiian Acres, Orchidlands Estates, Hawaiian Paradise Park,
  Glenwood, Keaau, Pahoa, Mountain View, Papaikou, Pepeekeo and
  Volcano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Stay away from windows.

&&

LAT...LON 1944 15487 1934 15501 1958 15534 1984 15509
      1974 15510 1973 15508 1974 15501 1968 15498
      1965 15499 1956 15489 1954 15482 1951 15481
TIME...MOT...LOC 0004Z 216DEG 21KT 1960 15526 1950 15514 1939 15501 

HAIL...0.75IN
WIND...60MPH
 
$$

M Ballard
1 follow-up statement
687 
WWHW50 PHFO 270024
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
224 PM HST MON MAR 26 2018

HIC001-270033-
/O.EXP.PHFO.SV.W.0008.000000T0000Z-180327T0030Z/
Hawaii in Hawaii HI-
224 PM HST MON MAR 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR HAWAII IN HAWAII COUNTY WILL
EXPIRE AT 230 PM HST...
            
The storms which prompted the warning have weakened below severe
limits and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds 
are still possible with these thunderstorms.

LAT...LON 1944 15487 1934 15501 1958 15534 1984 15509
      1974 15510 1973 15508 1974 15501 1968 15498
      1965 15499 1956 15489 1954 15482 1951 15481
TIME...MOT...LOC 0023Z 216DEG 21KT 1964 15523 1954 15511 1943 15498 

$$

M Ballard

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 9:42 AM HST, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 26, 9:42 AM HST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
942 AM HST Mon Mar 26 2018

.SYNOPSIS...
Conditions remain unstable enough for isolated thunderstorms this
morning. The atmosphere is expected to stabilize later today. Low
pressure north of the islands will continue to drift north and
weaken over the next couple of days, which will result in winds
over the region becoming light and variable. A cold front
approaching from the northwest next weekend will likely stall near
Oahu and could bring widespread showers to Kauai and Oahu next
weekend.

&&

.DISCUSSION...
Have made several updates to the grids this morning in response to
thunderstorms that lingered north of Oahu, and those that formed
near the Big Island. Model data suggests there is sufficient upper
level support to continue the threat for thunderstorms near the
Big Island throughout the morning and into the afternoon.
Thunderstorms have recently made their way onto the Big Island in
the Puna district.

The low pressure system north of the islands, coupled with an
upper level shortwave rotating through the islands, is the
culprit for the instability over and near the islands this
morning. As the low lifts north, and the shortwave rotates
through, the unstable airmass will lift northward, allowing a
more stable airmass to settle in over the islands.

Tuesday and Wednesday are expected to be light wind days around
the islands with local land and sea breezes possible. By Thursday,
high pressure far to the northeast will have a ridge building back
in over the islands from the south. This ridge will bring
southeast to easterly winds to the islands, but relatively dry
conditions are expected.

Thursday night and into Friday, a cold front will approach the
islands from the northwest. This front is associated with a low
far northwest of the islands that will move to the northeast over
the weekend. This will prevent the front from moving much past
Oahu, but will bring showers to Kauai and Oahu for much of the
weekend.

The GFS model develops a low along the front during the weekend,
and moves the low to the northeast. This could help to spread some
showers to the remaining islands next week.

&&

.AVIATION...
SFC high of 1032mb centered at 36N137W moving NE at 10kt. Low N of
Hawaii moving NNE. Predominant flow is out of the S/SW and winds
will generally be light over the next couple of days. A line of
showers associated with a trough will cross over over Oahu this
morning along with a few showers over Molokai and Maui. Stronger
showers and embedded thunderstorms are located just off the south
coast of the Big Island and sporadic showers off their west coast
moving inland this morning. Mostly VFR conditions today with
pockets of MVFR conditions with low ceilings and visibilities
associated with the rain. Isolated IFR conditions possible with
the thunderstorms.

&&

.MARINE...
A passing upper trough to our north will result in isolated
thunderstorms around the central and eastern coastal waters
through the rest of today.

Winds and seas are expected to remain below Small Craft Advisory
levels for the next several days, and there are no significant
swells expected during that time.

The current northeast swell will continue to slowly subside over
the next several days. A small short-period northwest swell is
expected to persist through Thursday, and small south and
southwest swells will continue over the next several days. Models
show a strong low developing off Japan and moving to the east
through much of the week. This could generate a northwest swell
that could bring advisory level surf to north and west facing
shores by the upcoming weekend.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM HST Tuesday for Big Island Summits.

&&

DISCUSSION...M Ballard
AVIATION...Chevalier
MARINE...Foster

In the hours before

Local storm report, Mar 26, 9:44 AM HST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
944 AM HST MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             5 SSE KEAAU             19.55N 155.01W
03/26/2018  M0.25 INCH       HAWAII             HI   PUBLIC

            PEA SIZE HAIL HAS FALLEN OVER HPP SUBDIVISION.

&&

JSAUCIER
Special weather statement, Mar 26, 12:34 PM HST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1234 PM HST MON MAR 26 2018

HIZ023>025-027-262300-
Big Island North and East-Kona-Big Island Interior-South Big Island-
1234 PM HST MON MAR 26 2018

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 1234 PM HST, a strong thunderstorm was located near Naalehu, or 49
miles southeast of Kailua-Kona, moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Naalehu, Pahala, Wood Valley, Kawa Flats, Hawaii Volcanoes National
Park, Hawaiian Ocean View, Punaluu Beach, Volcano, Discovery Harbour,
Hawaii Volcanoes Park Kahuku Unit and Waiohinu.

LAT...LON 1897 15572 1904 15588 1951 15538 1931 15508
      1926 15519 1927 15529 1921 15536 1913 15551
      1908 15556 1904 15556 1891 15568
TIME...MOT...LOC 2234Z 223DEG 22KT 1900 15564

M Ballard
Special weather statement, Mar 26, 1:18 PM HST, 46 minutes before
Special Weather Statement
National Weather Service Honolulu HI
118 PM HST MON MAR 26 2018

HIZ024-025-262345-
Big Island North and East-South Big Island-
118 PM HST MON MAR 26 2018

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 118 PM HST, a strong thunderstorm was located 6 miles east of Wood
Valley, or 38 miles southwest of Hilo, moving northeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hawaii Volcanoes National Park.

LAT...LON 1927 15516 1926 15523 1928 15527 1921 15536
      1918 15543 1923 15551 1943 15520 1933 15504
TIME...MOT...LOC 2318Z 231DEG 13KT 1924 15537

M Ballard
Special weather statement, Mar 26, 1:36 PM HST, 28 minutes before
Special Weather Statement
National Weather Service Honolulu HI
136 PM HST MON MAR 26 2018

HIZ024-025-270030-
Big Island North and East-South Big Island-
136 PM HST MON MAR 26 2018

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 136 PM HST, a strong thunderstorm was located 9 miles southeast of
Volcano, or 26 miles south of Hilo, moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hawaiian Paradise Park, Pahoa, Hawaiian Acres, Orchidlands Estates,
Hawaii Volcanoes National Park, Kalapana, Hawaiian Beaches, Nanawale
Estates, Leilani Estates, Ainaloa, Fern Forest, Isaac Hale Beach
Park, Kapoho, Eden Roc and Fern Acres.

LAT...LON 1950 15483 1948 15482 1934 15499 1932 15507
      1928 15513 1926 15521 1937 15529 1959 15492
      1956 15489 1953 15481
TIME...MOT...LOC 2336Z 242DEG 20KT 1934 15512

M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:26 PM HSTSpecial Weather StatementHFOHawaii34 min
Mar 26, 2:37 PM HSTSpecial Marine WarningHFO53 min
Mar 26, 11:31 PM HSTSpecial Weather StatementHFOHawaii44 min

Nearby

Severe Thunderstorm Warnings in Hawaii, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.